Session Title: Vasculitis
Session Type: Abstract Submissions (ACR)
Background/Purpose: The optimal management of major vascular involvement in patients with Behçet’s syndrome (BS) is still a challenge.
Methods: We reviewed the charts of 16 BS patients (15 men) with vascular involvement who had been treated with anti-TNF agents following an inadequate response to traditional immunosuppressives (cyclophosphamide or azathioprine combined with glucocorticoids).
Results: Ten patients had pulmonary artery involvement (PAI), 5 had major vein involvement (multiple thromboses of vena cavae, deep veins and dural sinuses) and 1 had renal artery aneurysm. PAI was in the form of pulmonary artery aneurysm (PAA) in 2 patients, pulmonary artery thrombosis (PAT) in 6 patients and the combination of PAA with PAT in 2 patients. Six patients (5 with PAI) also had intracardiac thrombi formation. All patients were using immunosuppressives at the time of initiation of anti TNF therapy (for 11 ± 7 SD months in patients with PAI and for 50 ± 51 SD months in patients with other types of vascular involvement). The initial anti TNF agent was infliximab (5mg/kg) in 15 patients and adalimumab (40 mg eow) in 1 patient who had PAA and PAT in combination. Additionally, all patients used varying dosages of glucocorticoids and 10 used immunosuppressives (azathioprine = 7).
At the time of survey closure (December 2013) all patients were being followed, with all but 3 being still on anti TNF therapy. None of the patients experienced an exacerbation or new development of vascular involvement under anti TNF therapy during a mean of 16±13.6 SD months for PAI patients and 19.5±14.9 SD months for patients with other vascular involvement. Anti TNF treatment (all infliximab) had been discontinued in 5 patients (4 with PAI). In 3 patients (2 with PAI) this was due to stable disease after a mean of 22.7±12 SD months treatment. One of these patients with PAA is on maintenance treatment with azathioprine and is symptom free 8 months after withdrawal. The second patient with PAT experienced hemoptysis due to development of a new PAT 3 years after withdrawal. He responded to re-institution of infliximab, which was switched to adalimumab because of anaphylaxis during the second infusion. The third patient with extensive venous involvement developed new venous thrombosis and secondary amyloidosis 1 year after withdrawal. His clinical status improved with re-institution of infliximab but he was also switched to adalimumab because of the development of anaphylaxis. In the 2 remaining patients with PAI infliximab was withdrawn because of serious infections (lung tuberculosis and fungal infection). The patient developing tuberculosis is still receiving treatment for tuberculosis with no immunosuppressives and the second patient with fungal infection was subsequently prescribed interferon alpha.
Conclusion: Our uncontrolled experience suggests that anti TNF therapy effectively suppresses signs and symptoms of major vascular involvement in BS. Relapses can be seen after withdrawal. The development of serious infections underline the importance of close follow-up.
« Back to 2014 ACR/ARHP Annual Meeting
ACR Meeting Abstracts - https://acrabstracts.org/abstract/anti-tnf-treatment-for-refractory-vascular-involvement-of-behcets-syndrome/